Idaho, 2013Damaging Wind in Idaho, August 12, 2013
August 12, 2013 · NWS PIH · 1 event in 1 county or zone
Strong thunderstorm outflow winds on August 12th downed 3 trees at a Blackfoot home. It did damage to the roof and some storage sheds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorm outflow winds on August 12th downed 3 trees at a Blackfoot home. It did damage to the roof and some storage sheds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 12, 1:22 PM MST, 33 minutes earlier.
Area forecast discussion, Aug 12, 1:22 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
222 PM MDT MON AUG 12 2013
.DISCUSSION...SERIES OF SHORTWAVES ROTATING AROUND UPPER LOW
ACROSS EAST IDAHO TODAY AND INTO TUESDAY. CONVECTION HAS ALREADY
FIRED EARLY THIS AFTERNOON ACROSS HIGHER TERRAIN. BELIEVE SNAKE
PLAIN WILL REMAIN MAINLY DRY AT LEAST TODAY. REPEAT FOR TUESDAY
AS STRONGER WAVE CURRENTLY REACHING CALIFORNIA COAST MAKES IT INTO
EASTERN IDAHO. PWATS SLIGHTLY HIGHER TUESDAY WHICH SHOULD LEAD TO
BETTER COVERAGE ACROSS THE REGION. THUS HAVE NUDGED UP THE
POPS...LEAVING ENOUGH SUPPORT FOR RED FLAG HEADLINES FOR THE FIRE
DISTRICT. UPPER RIDGE AXIS STRENGTHENS OVER EAST IDAHO WEDNESDAY
INTO THURSDAY. NAM HOLDS ON TO SMALL POCKETS OF MOISTURE AND QPF
OVER HIGHER ELEVATIONS EACH AFTERNOON. GFS SHOWING SOME SIGNS OF
MOISTURE BUT NO QPF SO HAVE LEFT EACH AFTERNOON DRY FOR NOW. IN
ADDITION...GUIDANCE PUSHES TEMPS THURSDAY BACK INTO THE MID 90S.
THIS SHOULD BE ABOUT 5-7 DEGREES SHORT OF RECORDS ACROSS THE AREA.
RIDGE PERSISTS INTO FRIDAY WITH CONTINUED DRY AND VERY WARM
CONDITIONS.
BREAKDOWN OF THE UPPER RIDGE BEGINS SATURDAY WITH GFS SLIDING A
BROAD TROUGH INTO THE WESTERN STATES. BASE OF TROUGH MOVES INTO
THE GREAT BASIN SATURDAY WITH ATTEMPT AT A CUT-OFF LOW. CONVECTION
REMAINS FOCUSED EITHER WITH THIS FEATURE MAINLY OVER NEVADA/UTAH
OR FURTHER NORTH OVER THE CENTRAL MOUNTAINS AS TROUGH AXIS MOVES
THROUGH WASHINGTON. TROUGH MAINLY OVERHEAD ON SUNDAY...WITH
CONTINUED THREAT OF CONVECTION HIGHER ELEVATION AREAS. DMH
&&
.AVIATION...THUNDERSTORMS HAVE DEVELOPED IN CENTRAL IDAHO MOUNTAINS
AS WELL AS SOUTHEAST IDAHO. VFR CONDITIONS PREVAIL WITH HIGH BASED
CLOUD BOTTOMS BUT EXPECT GUSTY WINDS AS STORMS PULSE. EXPECT THESE
CONDITIONS TO CONTINUE THROUGH 8 PM. TOMORROW IS A BETTER CHANCE
FOR WIDE SPREAD THUNDERSTORMS BUT SHOULD KEEP VFR CONDITIONS BUT
WITH GUSTY WINDS. PRESTON
&&
.FIRE WEATHER...UPPER LOW POSITIONED ALONG THE WASHINGTON COAST THIS
AFTERNOON AS THE NEXT UPSTREAM STORM SYSTEM WAS VISIBLE
SHIFTING EAST ACROSS THE PACIFIC. SE IDAHO REMAINS UNDER A FAIRLY
DRY SW FLOW ALOFT WITH LINGERING INSTABILITY CONTINUING OVER THE
CNTRL MOUNTAINS AND IDAHO PANHANDLE. SEVERAL WEAK DISTURBANCES WERE
CLEARLY VISIBLE IN SATELLITE IMAGERY WHICH MAY HELP TO INITIATE
CONVECTION ACROSS THE REGION TODAY AND TUESDAY. THE FIRST FEATURE
WAS LIFTING NE OUT OF NRN CALIFORNIA AND IS EXPECTED TO CONTINUE ITS
NE TREK CLIPPING THE CNTRL MOUNTAINS THIS AFTERNOON. INSTABILITY
ALSO ALLOWING STORMS TO DEVELOP IN SOUTHEAST PARTS.
THE 00Z...06Z..12Z NAM RUNS APPEAR TO BE GENERATING GREATER
THUNDERSTORM POTENTIAL ACROSS THE SNAKE PLAINS AND SE HIGHLANDS
TUESDAY AFTERNOON/EVE AS A RESULT OF A FAIRLY WELL DEFINED SYSTEM
CURRENTLY ROTATING INTO THE NRN/CNTRL CALIFORNIA COASTAL WATERS.
THIS FEATURE MAY PROVIDE THE DYNAMICS NECESSARY FOR THUNDERSTORM
ACTIVITY ACROSS THE REGION TUESDAY BUT THE AVAILABILITY OF AMPLE
MOISTURE IS A LINGERING QUESTION. DUE TO ONGOING FIRES AND LOW RH
COMBINED WITH DRY THUNDERSTORM POTENTIAL RED FLAG WARNINGS WILL BE
ISSUED TOMORROW FOR MOUNTAIN AREAS. STABLE CONDITIONS DEVELOPING
ACROSS THE REGION WEDNESDAY/THURSDAY AS THE AFOREMENTIONED PAC
TROUGH APPROACHES THE COAST AND THE RIDGE EXPANDS NORTH ACROSS THE
REGION. THE RIDGE BREAKS DOWN AND THE TROUGH SWEEPS INLAND
FRIDAY/SATURDAY WITH A FRONTAL PASSAGE ANTICIPATED SOMETIME SATURDAY
AFTERNOON/EVE FOR POTENTIAL HIGH IMPACT WEATHER EVENT. PRESTON/
HUSTON
&&
.AIR STAGNATION...WILDFIRE SMOKE HAS PROMPTED IDAHO DEQ OFFICES TO
ISSUE AIR QUALITY ADVISORY FOR PORTIONS OF CENTRAL MOUNTAINS. HAVE
ADDED SMOKE TO CUSTER AND BLAINE COUNTIES...AND ALSO INCLUDED AREA
IN VICINITY AND DOWNSTREAM OF STATE FIRE NEAR SAMARIA. WILL EXPECT
AIR QUALITY ISSUES TO CONTINUE AS LONG AS FIRES CONTINUE TO BURN. DMH
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ413-427.
RED FLAG WARNING FROM 10 AM TO 9 PM MDT TUESDAY IDZ413-427.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ422-476.
RED FLAG WARNING FROM 10 AM TO 9 PM MDT TUESDAY IDZ422-475-476.
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ475.
&&
Hazardous weather outlook, Aug 12, 3:22 AM MST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
422 AM MDT MON AUG 12 2013
IDZ017>025-031-032-131030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
422 AM MDT MON AUG 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
HE THREAT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING
HAS PROMPTED A RED FLAG WARNING FOR FIRE ZONE 475 AND THE NORTHERN
PORTION OF ZONE 476. ADDITIONALLY GUSTY SURFACE WINDS AND LOW
HUMIDITY HAS RESULTED IN A RED FLAG WARNING FOR FIRE ZONES
413...422...427 AND THE SOUTHERN PORTION OF 476.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE THREAT OF THUNDERSTORMS WILL RESULT IN A HIGHER FIRE RISK
TUESDAY AFTERNOON FOR THE CENTRAL MOUNTAIN AND SOUTHEAST HIGHLAND
FIRE ZONES.
FRIDAY AND PARTICULARLY SATURDAY LOOK FOR INCREASED FIRE RISK FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Thunderstorm Wind, Bingham
- When
- August 12, 1:55 PM MST to 2:10 PM MST
- Where
- Bingham County, Blackfoot
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 43.180, -112.350
Strong thunderstorm outflow winds on August 12th downed 3 trees at a Blackfoot home. It did damage to the roof and some storage sheds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Texas, August 12, 20131 death · 2 injured · 4 events
- Flash Flooding and Damaging Wind in Kentucky, August 12, 2013$47,000 · 52 kt wind · 18 events
- Damaging Winds and Lightning Strike in Mississippi, August 12, 2013$65,000 · 50 kt wind · 9 events
- Flash Flooding and Flood in Arkansas, August 12 to 13, 2013$51,000 · 52 kt wind · 6 events
- Flash Flood and Flooding in Kansas, August 12 to 16, 20131.75 in hail · 34 events
- Flash Flood and Hail in Oklahoma, August 12, 2013$38,000 · 1 in hail · 6 events
- Flash Flood and Damaging Wind in Georgia, August 12, 20132 injured · $20,000 · 60 kt wind · 3 events
- Lightning Strike in Wyoming, August 12, 2013$35,000 · 1 event
- Lightning Strike in Michigan, August 12, 2013$25,000 · 1 event
- Damaging Winds in Pennsylvania, August 12 to 13, 2013$22,000 · 50 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 12 to 13, 2013$10,000 · 19 events
- Flash Flooding and Hail in Kansas, August 12, 20131.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475788.